skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Numerical solution of the nonlinear Helmholtz equation using nonorthogonal expansions

Abstract

In [J. Comput. Phys. 171 (2001) 632-677] we developed a fourth-order numerical method for solving the nonlinear Helmholtz equation which governs the propagation of time-harmonic laser beams in media with a Kerr-type nonlinearity. A key element of the algorithm was a new nonlocal two-way artificial boundary condition (ABC), set in the direction of beam propagation. This two-way ABC provided for reflectionless propagation of the outgoing waves while also fully transmitting the given incoming beam at the boundaries of the computational domain. Altogether, the algorithm of [J. Comput. Phys. 171 (2001) 632-677] has allowed for a direct simulation of nonlinear self-focusing without neglecting nonparaxial effects and backscattering. To the best of our knowledge, this capacity has never been achieved previously in nonlinear optics. In the current paper, we propose an improved version of the algorithm. The principal innovation is that instead of using the Dirichlet boundary conditions in the direction orthogonal to that of the laser beam propagation, we now introduce Sommerfeld-type local radiation boundary conditions, which are constructed directly in the discrete framework. Numerically, implementation of the Sommerfeld conditions requires evaluation of eigenvalues and eigenvectors for a non-Hermitian matrix. Subsequently, the separation of variables, which is a key building blockmore » of the aforementioned nonlocal ABC, is implemented through an expansion with respect to the nonorthogonal basis of the eigenvectors. Numerical simulations show that the new algorithm offers a considerable improvement in its numerical performance, as well as in the range of physical phenomena that it is capable of simulating.« less

Authors:
 [1];  [2]
  1. Department of Applied Mathematics, School of Mathematical Sciences, Tel Aviv University, Ramat Aviv, Tel Aviv 69978 (Israel). E-mail: fibich@math.tau.ac.il
  2. Department of Mathematics and Center for Research in Scientific Computation (CRSC), North Carolina State University, Box 8205, Raleigh, NC 27695 (United States). E-mail: tsynkov@math.ncsu.edu
Publication Date:
OSTI Identifier:
20687265
Resource Type:
Journal Article
Resource Relation:
Journal Name: Journal of Computational Physics; Journal Volume: 210; Journal Issue: 1; Other Information: DOI: 10.1016/j.jcp.2005.04.015; PII: S0021-9991(05)00206-8; Copyright (c) 2005 Elsevier Science B.V., Amsterdam, The Netherlands, All rights reserved; Country of input: International Atomic Energy Agency (IAEA)
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS; ALGORITHMS; BACKSCATTERING; BOUNDARY CONDITIONS; DIFFRACTION; EIGENVALUES; EIGENVECTORS; EQUATIONS; HELMHOLTZ THEOREM; HERMITIAN MATRIX; IMPLEMENTATION; ITERATIVE METHODS; LASERS; NONLINEAR OPTICS; NONLINEAR PROBLEMS; NUMERICAL SOLUTION; PERFORMANCE; SIMULATION; SOMMERFELD-WATSON THEORY

Citation Formats

Fibich, G., and Tsynkov, S. Numerical solution of the nonlinear Helmholtz equation using nonorthogonal expansions. United States: N. p., 2005. Web. doi:10.1016/j.jcp.2005.04.015.
Fibich, G., & Tsynkov, S. Numerical solution of the nonlinear Helmholtz equation using nonorthogonal expansions. United States. doi:10.1016/j.jcp.2005.04.015.
Fibich, G., and Tsynkov, S. Sun . "Numerical solution of the nonlinear Helmholtz equation using nonorthogonal expansions". United States. doi:10.1016/j.jcp.2005.04.015.
@article{osti_20687265,
title = {Numerical solution of the nonlinear Helmholtz equation using nonorthogonal expansions},
author = {Fibich, G. and Tsynkov, S.},
abstractNote = {In [J. Comput. Phys. 171 (2001) 632-677] we developed a fourth-order numerical method for solving the nonlinear Helmholtz equation which governs the propagation of time-harmonic laser beams in media with a Kerr-type nonlinearity. A key element of the algorithm was a new nonlocal two-way artificial boundary condition (ABC), set in the direction of beam propagation. This two-way ABC provided for reflectionless propagation of the outgoing waves while also fully transmitting the given incoming beam at the boundaries of the computational domain. Altogether, the algorithm of [J. Comput. Phys. 171 (2001) 632-677] has allowed for a direct simulation of nonlinear self-focusing without neglecting nonparaxial effects and backscattering. To the best of our knowledge, this capacity has never been achieved previously in nonlinear optics. In the current paper, we propose an improved version of the algorithm. The principal innovation is that instead of using the Dirichlet boundary conditions in the direction orthogonal to that of the laser beam propagation, we now introduce Sommerfeld-type local radiation boundary conditions, which are constructed directly in the discrete framework. Numerically, implementation of the Sommerfeld conditions requires evaluation of eigenvalues and eigenvectors for a non-Hermitian matrix. Subsequently, the separation of variables, which is a key building block of the aforementioned nonlocal ABC, is implemented through an expansion with respect to the nonorthogonal basis of the eigenvectors. Numerical simulations show that the new algorithm offers a considerable improvement in its numerical performance, as well as in the range of physical phenomena that it is capable of simulating.},
doi = {10.1016/j.jcp.2005.04.015},
journal = {Journal of Computational Physics},
number = 1,
volume = 210,
place = {United States},
year = {Sun Nov 20 00:00:00 EST 2005},
month = {Sun Nov 20 00:00:00 EST 2005}
}